We report a case of primary pulmonary hypertension (PPH) that led to uveal effusion and macular edema. In our patient, these symptoms rapidly resolved with the administration of acetazolamide.
A 33-year-old woman had a 3-month history of bilateral blurred vision and eye pain. She was treated with 30 mg of prednisolone daily (0.5 mg/kg) for presumed posterior scleritis for 3 weeks with no improvement and was referred to our unit. A diagnosis of PPH had previously been made on the basis of right-sided heart failure with an elevated pulmonary arterial pressure of no obvious cause. Maintenance therapy consisted of diuretics, vasodilators (diltiazem hydrochloride), and anticoagulation. Her mother also had PPH.
On examination, corrected visual acuity was 20/90 OD and 20/40 OS. There was bilateral conjunctival chemosis with dilated nonarterialized episcleral vessels, but no anterior uveitis. Intraocular pressures were 10 mm Hg OD and 9 mm Hg OS. Fundus examination revealed bilateral macular edema with retinal pigment epithelium mottling (Figure 1, left) and bilateral inferior serous retinal detachments. On general examination, blood pressure was 110/70 mm Hg and signs of right-sided heart strain including elevated jugular venous pressure, ankle edema, right ventricular heave, systolic murmur, and a palpable liver edge were evident.
Left, Macular edema in the left eye with some retinal pigment epithelial mottling best seen inferiorly and superotemporally. Right, Late venous phase of the fluorescein angiogram of the same eye demonstrating diffuse macular edema, retinal pigment epithelial mottling, and no vascular leakage.
B-scan ultrasonography demonstrated choroidal thickening and fluorescein angiography demonstrated widespread retinal pigment epithelium mottling and macular edema without retinal vascular leakage (Figure 1, right). A complete blood cell count showed a hemoglobin level of 165 g/L (reference range, 120-150 g/L) and a hematocrit of 0.49 (reference range, 0.36-0.47) in keeping with the polycythemia of chronic hypoxia. Results of routine biochemistry testing were normal.
Treatment with oral acetazolamide (sustained release, 250 mg twice daily) was begun, with resolution of the serous retinal detachments and macular edema within 6 days, resulting in unaided visual acuities of 20/20 OD and 20/15 OS. Systemic symptoms and signs were unchanged.
Subsequent discontinuation of treatment after 6 months resulted in recurrence of symptoms and signs in the left eye within 1 week. Optical coherence tomographic scans were performed and demonstrated edema and serous elevation of the macula (Figure 2, left). Oral acetazolamide was reintroduced and optical coherence tomographic scanning after 23 hours demonstrated an almost complete resolution of both (Figure 2, right).
Optical coherence tomography (OCT) of the left macula taken after reappearance of the macular edema on withdrawing therapy with acetazolamide (left) and 23 hours later after its reintroduction, showing resorption of the fluid (right). Note the different scales: the left image was demonstrated with linear OCT using a 6.69-mm beam and the right image using a 2.83-mm beam.
Primary pulmonary hypertension is a rare condition and is often fatal due to progressive right-sided heart failure with vasoconstriction, vascular wall remodeling, and thrombosis in situ of small pulmonary arteries. Its cause is unknown, but the gene for familial PPH (a minority of cases) has been recently localized to chromosome 2q31-32.1
Bilateral serous detachments similar to the uveal effusion syndrome have been reported before in PPH and variously attributed to retinal and choroidal stasis,2 oxygen-induced vasoconstriction,3 and elevated venous pressure and Valsalva effect due to vomiting,4 but acetazolamide has not been previously tried in these patients. Elevated venous pressure in the orbit could lead to this clinical picture as, for example, uveal effusion has been reported in caroticocavernous fistulae. However, right-sided heart failure in the more common secondary pulmonary hypertension has not been reported to cause macular edema and serous detachment. The remarkable feature in our patient was the appearance of diffuse macular edema without retinal vascular leakage. Its rapid disappearance with acetazolamide, a drug known to resolve macular edema in other disorders of retinal pigment epithelium,5 suggests retinal pigment epithelial dysfunction in our patient.
Corresponding author: Christopher J. Hammond, MRCP, FRCOphth, Department of Ophthalmology, United Medical and Dental Schools, St Thomas Hospital, Lambeth Palace Road, London SE1 7EH, England (e-mail: firstname.lastname@example.org).
Hammond CJ, Chauhan DS, Stanford MS. Pulmonary Hypertension and Diffuse Macular Edema Responsive to Acetazolamide. Arch Ophthalmol. 1998;116(11):1535-1536. doi: